Cosmetic deformities of the lips include both congenital and acquired etiologies, and some patients never develop adequate fullness in their lips. Atrophy (loss of that plump baby fat) develops in the lips and lower face of other patients as they age. Hyaluronic acid is the sugar-based gel that naturally supports the cells in our skin, is a major component in the fluids that lubricate our joints, and gives our eyes there spherical structure. As we age, our body produces less and less hyaluronic acid, especially in the cells located in the lower face, around the mouth and in the lips. Other factors which contribute to aging of the lower face and lips are sunlight, ultraviolet tanning beds and environmental toxins such as pollution and cigarette smoke.
Every patient has a thorough exam of their facial structures and then spends time with Dr. Keen discussing the treatment options and desired results. Some patients have had thin lips all their lives and they would like to enhance their lips to bring them to a more “normal” size, in artistic symmetry with the rest of their face. Other patients simply would like to have their lips accentuated for the purpose of making them more full or voluminous. Still other patients would like to have correction of lip lines or “smoker’s lines”, although they may not have necessarily have been caused by smoking.
Products and Procedures
For many who undergo lip augmentation, atrophy or loss of hyaluronic acid in the lip is the primary reason for treatment. Dr. Keen often uses Restylane, Perlane or Juvederm, as pure forms of hyaluronic acids. Sometimes even the patient’s own fat will often be used in the restoration of structure and volume to the lower face and lips. Anytime one performs injections there can be a small amount of discomfort. Dr. Keen almost always performs regional anesthesia similar to a dentist. This takes only a few seconds and makes the procedure almost entirely painless.
Short-term swelling and redness lasting 24 hours is common, although often there is no down time at all. Sometimes transient bruising lasting a few days occurs. In order to reduce the risk of bruising, we recommend that all blood thinners (including aspirin) and vitamins/herbs are stopped for at least 3-5 days if medically cleared by your primary care doctor. Because of the nature of the procedure the injected material can be felt, sometimes as tiny bumps which are naturally smoothed out by the body within a couple of days.